Winter Storm, Kalkaska
- When
- December 12, 3:00 AM EST to 7:00 PM EST
- Where
- Kalkaska forecast zone
- Reported by
- Public
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
Low pressure crossed southern lower Michigan during the day on the 12th. A swath of moderate to heavy snow covered much of northern lower Michigan, though close to Saginaw Bay, places like Standish and Tawas City had mostly rain.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure crossed southern lower Michigan during the day on the 12th. A swath of moderate to heavy snow covered much of northern lower Michigan, though close to Saginaw Bay, places like Standish and Tawas City had mostly rain. Snowfall amounts were highest in northeast lower Michigan, where easterly winds off of Lake Huron enhanced snowfall. Alpena picked up around 14 inches of snow, while Rogers City had about 10 inches. Those easterly winds gusted as high as 35 mph, resulting in blowing and drifting snow, further inhibiting travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 11, 11:54 PM EST, 3 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1154 PM EST Fri Dec 11 2020
.UPDATE...
Issued at 1027 PM EST Fri Dec 11 2020
Well advertised winter storm ramping up nicely to our southwest as
sharp shortwave trough rotates out of the southern Plains.
Attendant surface low getting its act together as it moves
northeast into eastern Missouri. Band of warm air advection
driven precipitation running well out ahead of this low into
central Michigan. However...northward progress has been slowed
significantly by deep layer dry wedge across northern lower
Michigan, as evident by local 00z sounding. Light precipitation,
mostly in the form of rain, has been falling for several hours
south of the M-55 corridor. Expect continued warm air advection
and increasing support via approaching upstream dynamics to
continue to overcome this dry wedge, allowing precipitation to
expand gradually north into at least the central parts of northern
lower Michigan by sunrise Saturday. As this occurs, boundary
layer temperatures will cool, resulting in a gradual transition to
mostly snow, especially so across interior areas (a more
widespread transition to snow expected shortly after sunrise). All
told, not looking at anything too significant tonight, on the
order of an inch or two where snow becomes the dominate precip
type. Latest guidance continues to support inherited forecast for
more widespread heavy snow Saturday, producing significant
accumulations by evening. No changes to inherited headlines.
&&
.NEAR TERM...(Through Saturday)
Issued at 401 PM EST Fri Dec 11 2020
...First winter storm of the season...
High Impact Weather Potential: A period of wet heavy snow and
gusty winds anticipated across much of northern Lower Michigan
tonight through Saturday.
Pattern Synopsis/Forecast: Strong southern stream short wave
continues to progress through the southern/central Plains with
associated deepening surface low (1006 MB) over western Missouri
and inverted surface trough/boundary stretching northeastward
across NW Ohio. Strong moisture transport continues out of the
Gulf ahead of the low/upper wave northward through the Mississippi
River Valley with an impressive axis of PWAT values nearing 1.0
inch heading toward the lower lakes. Strong warm advection and
upper jet support continues ahead of the surface and upper level
lows...with precip expanding northeastward along the boundary/thermal
gradient into central Lower Michigan. A fair amount of radar
returns are already evident on regional radar through central
Lower Michigan, although much of it is likely virga at this
juncture given a wedge of dry that is in place (per forecast
soundings).
As discussed in the morning update AFD, the stage is set for a
substantial snow event starting tonight and persisting through
the day Saturday. 12Z suite of model guidance remains steadfast
in tracking the progressive/negatively tilted upper wave through
Lower Michigan, and attending surface low across southern/SE
Lower Michigan on Saturday. Strong deformation forcing and impressive
moisture transport into the colder air slated to take place
essentially across northern into central Lower Michigan placing
much of northern Lower Michigan in the sweet spot for a swath of
heavy QPF/snowfall.
I do remain a bit concerned about "warmer" surface temperatures
and reduced snow to liquid ratios during the heart of the heaviest
precip on Saturday, particularly down into the lower terrain
across our SE counties near Saginaw Bay and the Huron coast, where
precip may remain mixy or even rain through the event. Thus,
believe the highest snow accumulations will set up through the
higher terrain in a corridor from CAD/HTL/West Branch east and
northeast off the Lake Huron coast...where amounts 6 to 10 inches
of wet, heavy snow are a good bet. Some northeast flow lake
enhancement could push those numbers even higher.
Upshot to this, We've upgraded our winter storm watches to
warnings for much of northern Lower Michigan for a good 5 to 10
inches of wet/heavy snow. Gladwin/Arenac/Iosco counties will go
into advisories with more of a mix and lower snow totals. Emmet
and Charlevoix counties may remain on the edge of the higher
snowfall totals and will keep them in advisories also.
&&
.SHORT TERM...(Saturday night through Monday)
Issued at 401 PM EST Fri Dec 11 2020
High impact weather potential: Lingering snow and gusty winds into
Saturday night
Synopsis/Pattern: By Saturday night the shortwave responsible for
Saturday's snow will be pushing into southeast Ontario, with the
associated surface low starting to fill in as it follows the same
path. We get into a brief slightly more zonal pattern for Sunday,
with a 100-120kt jet through the Ohio Valley. Then another wave
slides through southern Ontario late Sunday into Monday, with some
dynamic lift scraping Eastern Upper.
Forecast/Details: For at least the first half of Saturday night
we'll still have sufficient wrap around moisture for continued
synoptic snow, before moisture gets stripped out from west to east as
the low pulls off to our northeast. Winds decrease in intensity and
back through the night...and we try to transition from synoptic
system snow to more lake effect. Overlake instability and inversion
heights aren't the greatest for lake effect, but some light showers
could probably linger through the night into very early Sunday
morning. The backing winds will fan out any light accumulations,
thus not expecting much additional totals for any given
area...perhaps another inch or so through Sunday morning.
Sunday will be comparatively quiet as surface ridging pushes into
the Ohio Valley and southern Michigan. Dry westerly winds under
zonal upper level flow and mostly cloudy skies will be the rule
through the day. Another shortwave and associated weak cold front
may help squeeze out additional snow shower across Easter Upper, and
maybe the tip of the mitt Sunday night into early Monday morning.
Otherwise, another area of high pressure and increasingly drier air
starts to nudge in Monday.
Highs look to be in the upper 20s and low 30s behind the system.
.LONG TERM...(Monday night through Friday)
Issued at 401 PM EST Fri Dec 11 2020
High impact weather potential: Minimal
Another shortwave treks to our south through midweek. But with the
best moisture and lift moving through the Ohio Valley, the resulting
impacts should be removed to our south. Additional waves passing
near or over the upper Great Lakes through late week will bring
additional precipitation chances. High temperatures will run a good
5 degrees below normal through much of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1152 PM EST Fri Dec 11 2020
Strong storm system will continue to slide up through the region
today, bringing a swath of heavier snowfall up through the
region. Confidence is high that conditions will deteriorate to IFR
CIGS/VSBYS at all terminal sites this morning (see individual TAF
forecasts for timing). Several inches of snow are expected by
evening. Snow to liquid ratios will be low, likely at or under a
10 to 1 ratio.
Gustier north to northeasterly winds also develop today, with
gusts running 20 to 30 knots at the terminal sites. Wet nature of
the snow will prevent widespread drifting snow
Storm system will gradually pull off to the northeast tonight,
slowly improving the conditions in the process.
&&
.MARINE...
Issued at 401 PM EST Fri Dec 11 2020
Gusty north to northeast winds develop later tonight and Saturday
and will lead to a period of gale force gusts on portions of Lake
Michigan and Lake Huron, and small craft advisories elsewhere.
Winds/waves diminish Saturday night and remain on the lighter side
through Monday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until midnight EST Saturday night for
MIZ027>035.
WINTER STORM WARNING from 6 AM Saturday to midnight EST Saturday
night for MIZ017-018-020>026.
LAKESHORE FLOOD ADVISORY from 7 AM Saturday to 6 AM EST Sunday
for MIZ017-018-024-030-036-042.
WINTER WEATHER ADVISORY until midnight EST Saturday night for
MIZ036-041-042.
WINTER WEATHER ADVISORY from 6 AM Saturday to midnight EST
Saturday night for MIZ016-097-099.
LH...GALE WARNING from 7 AM Saturday to 6 AM EST Sunday for
LHZ347>349.
SMALL CRAFT ADVISORY until 6 AM EST Sunday for LHZ345-346.
LM...GALE WARNING from 7 AM Saturday to 6 AM EST Sunday for LMZ323-
344>346.
SMALL CRAFT ADVISORY until 6 AM EST Sunday for LMZ341-342.
LS...SMALL CRAFT ADVISORY until 6 AM EST Sunday for LSZ321-322.
&&
UPDATE...MB
NEAR TERM...BA
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
MARINE...BAHazardous Weather Outlook National Weather Service Gaylord MI 1102 PM EST Fri Dec 11 2020 MIZ016>018-020>036-041-042-086>088-095>099-130415- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1102 PM EST Fri Dec 11 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. A winter storm system will track through the Great Lakes region late tonight through Saturday. Snow from this system will begin to overspread parts of northern Lower Michigan tonight. Please see the winter storm warnings and winter weather advisories for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A winter storm system moving through the region will bring a period of wet heavy snow and gusty winds Saturday into Saturday evening. This will likely lead to travel difficulties as well as isolated power outages. Please see the winter storm warnings and winter weather advisories for details. Gusty north to northeast winds Saturday and Saturday night may lead to some lakeshore flooding and beach erosion along the Lake Huron coastline of northern Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-130415- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1102 PM EST Fri Dec 11 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force wind gusts are expected on parts of Lakes Michigan and Huron Saturday into Saturday night. Please see the latest marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935245, 935251, 935253, 935255, 935256, 935257, 935258, 935260, 934895, 934897, 935221, 935222, 935223, 934893, 934894, 934896.